03-27-19 Why do we give glucagon in beta blocker overdose?

Toxicology Question of the Week

March 27, 2019

Why do we give glucagon in beta blocker overdose?

Beta blockers competitively inhibit myocardial β1 receptors. These receptors normally act through a second messenger system (Gs proteins*) to activate adenyl cyclase (AC) and increase cyclic AMP (cAMP), which results in the influx of intracellular calcium through L-type calcium channels. β1-receptor antagonism results in decreased calcium entry and, subsequently, decreased inotropy and chronotropy.

Glucagon, a polypeptide counterregulatory hormone secreted from the pancreatic α-cells, bypasses β-receptors to exert inotropic and chonotropic cardiac effects. Similar to β-receptors, cardiac glucagon receptors are coupled to Gs proteins. Glucagon binding to these receptors results in increased adenylyl cyclase activity independent of β-receptor activity.

We recommend giving glucagon as a 10 mg bolus over 10 minutes. Giving the bolus more quickly increases risk for vomiting. Glucagon has a short half-life and the bolus should be followed by a continuous infusion at 3-5 mg/hr.

Glucagon may also be considered in other cases of drug-induced bradycardia.

References

DeWitt, C.R. and J. C. Waksman (2004). "Pharmacology, pathophysiology and management of calcium channel blocker and beta-blocker toxicity." Toxicol Rev 23(4): 223-238.

Graudins, A., et al. (2016). "Calcium channel antagonist and beta-blocker overdose: antidotes and adjunct therapies." Br J Clin Pharmacol 81(3): 453-461.

Nelson, L.S., Lewin N.A., Howland, M.A. (Eds.), et al. Goldfrank's toxicologic emergencies 9th edition (McGraw-Hill Education, New York, 2011).

Shepherd, G. (2006). "Treatment of poisoning caused by beta-adrenergic and calcium-channel blockers." Am J Health Syst Pharm 63(19): 1828-1835.

This question prepared by: Cosby Arnold MD, UT Emergency Medicine Resident

I am interested in any questions you would like answered in the Question of the Week.  Please email me with any suggestion at donna.seger@vumc.org

Donna Seger, MD

Executive Director

Tennessee Poison Center

www.tnpoisoncenter.org

Poison Help Hotline: 1-800-222-1222